# SDR 2016FA0000549

- Difficulty date: August 28, 2016
- Submitted: October 31, 2016
- Operation: General aviation
- Aircraft: N614JS
- Make and model: Amtr COYOTE
- Aircraft serial: 0651671
- Aircraft time: 320 hours
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Tube
- Condition: Cracked
- Location: Nlg
- Part time: 320 hours
- Stage of operation: LD
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

A BREAK IN THE GEAR LEG ASSEMBLY WAS APPROXIMATELY TWO INCHES BELOW THE ATTACHMENT BOLT BUT INSIDE THE FUSELAGE TUBE ATTACHMENT. THE WEIGHT OF THE AIRCRAFT AND THE CLOSE TOLERANCE OF THE GEAR LEG TUBE INSERTED IN THE FUSELAGE ATTACHMENT TUBE KEPT THE GEAR LEG IN PLACE BUT THE BREAK BELOW THE ATTACHING BOLT ALLOWED THE GEAR LEG TO ROTATE. UPON INSPECTION OF THE BREAK IN THE GEAR LEG 75% OF THE BREAK CONTAINED RUST ON THE SURFACE OF THE BREAK SHOWING THAT IT HAD OCCURRED PREVIOUSLY, THE REMAINING 25% OF THE BREAK WAS SHINY IN APPEARANCE SHOWING THE BREAK WAS RECENT.  THE INSPECTOR`S OPINION THAT THE LANDING GEAR LEG TUBE HAD CRACKED PREVIOUSLY THROUGH 75% OF ITS RADIUS. DURING THIS LANDING THE LANDING GEAR LEG TUBE BROKE THE REMAINING 25% ALLOWING THE LANDING GEAR LEG AND TIRE ASSEMBLY TO ROTATE LEFT OR RIGHT. WHEN THE GEAR LEG TUBE ROTATED THE ALIGNMENT OF THE TIRE CHANGED AND WAS NO LONGER IN THE DIRECTION OF TRAVEL, THE RESULTING INCREASED DRAG CAUSED THE AIRCRAFT TO NOSE OVER.
